Difficulty with moving increased sensitivity of the skin to sunlight muscle pain or stiffness pain in the joints redness or other discoloration of the skin severe sunburn trouble sitting still The most commonly reported side effects include diarrhea /loose stools, abdominal pain, and nausea.
Frequency not reported : Acute renal failure, interstitial nephritis/nephritis Zithromax's injection (azithromycin)” Pfizer US Pharmaceuticals, New York, NY.
Keep reading as we delve deeper into antibiotic-associated diarrhea, what causes it, and what you can do if it happens to you. So, while antibiotics don’t harm our own cells, they can kill both good and bad bacteria living in your intestines.
These good bacteria help with the digestive process, and they also play a role in keeping you healthy. Toxins produced by C. diff can cause inflammation in the intestines, leading to diarrhea.
Studies estimate that up to 17.5 percent of healthy people are colonized with C. diff. Antibiotic-associated diarrhea is defined as having loose, watery stools three or more times per day while taking antibiotics.
While high fiber foods are recommended when you’re healthy, eating them when you have diarrhea can make your condition worse. This nutrient can be lost due to diarrhea, but eating foods containing potassium may help replace it.
Alcoholic beverages caffeinated beverages such as coffee, sodas, and tea dairy products (aside from yogurt), can cause digestive problems while taking antibiotics and may affect antibiotic absorption fatty foods such as fatty meats, baked goods, potato chips, french fries, and other fried foods or beverages high in added sugar such as sodas, fruit juices, cakes, and cookies high fiber foods such as whole grains, legumes, and most fruits and vegetables spicy foods that may further irritate your digestive tract In addition to adjusting your diet, there are other steps you can take to help ease your symptoms.
Diarrhea can lead to a loss of fluids, putting you at risk for dehydration. Broths or fruit juices that are low in sugar can also help prevent fluid loss.
In some cases, antidiarrheal medications like operative (Imodium) may be effective at relieving your symptoms. In some cases, using antidiarrheal medications may slow the time it takes for your body to get rid of toxins in your digestive tract.
Instead, your doctor may prescribe an antibiotic that targets C. diff bacteria, such as vancomycin, fidaxomicin, or metronidazole. Probiotics can help add good bacteria back into your digestive system.
Some recent reviews of scientific literature have found that using probiotics while taking antibiotics can be effective for preventing diarrhea. Washing your hands frequently, especially after using the bathroom, can help prevent the spread of C. diff bacteria.
Overusing antibiotics can negatively impact your digestive health and cause other issues. This can lead to digestive irritation and increase the risk of illness due to some types of harmful bacteria, such as C. diff.
If you have antibiotic-associated diarrhea, focus on eating low fiber foods and replacing lost fluids and nutrients. See your doctor if you have very frequent or severe diarrhea, abdominal cramps, or fever while taking antibiotics.
These include severe and potentially life-threatening conditions such as allergic and skin reactions, liver damage, heart problems and Clostridium difficile-associated diarrhea. Since the U.S. Food and Drug Administration approved azithromycin in 1991, studies and adverse event reports have also associated the drug with several skin reactions including: Acute Generalized Erythematous Pustules (AGE), a sudden skin eruption that appears approximately five days after treatment starts; Stevens-Johnson syndrome, a serious disorder that causes blistering and peeling of skin and mucous membranes; and toxic epidermal necrosis, a potentially deadly reaction that can lead to cell death in organs or blistering and skin peeling that can lead to sepsis.
“Allergic reactions can happen in people taking azithromycin the active ingredient in Zithromax, even after only 1 dose.” Some people who used Z PAK reported a condition called drug reaction with eosinophilic and systemic symptoms (DRESS).
This is a rare but potentially fatal condition, and genetic factors play a significant role in who may develop it. The agency based its warning on results from a clinical trial that found about one-third of patients who had taken long-term azithromycin to prevent a lung condition called bronchiolitis obliterate syndrome experienced a relapse in their cancer.
Researchers stopped the trial after about a year because of an “unexpected increase in the rate of both relapses and death.” A total of 95 patients who had been treated with the antibiotic died. Cancer patients who undergo donor stem cell transplants are at risk for a serious lung condition called bronchiolitis obliterate syndrome.
“Health care professionals should not prescribe long-term azithromycin for prophylaxis of bronchiolitis obliterate syndrome to patients who undergo donor stem cell transplants because of the increased potential for cancer relapse and death.” The FDA warned patients who have had a stem cell transplant not to stop taking the drug without a doctor’s direct supervision.
“Health care professionals should not prescribe long-term azithromycin for prophylaxis of bronchiolitis obliterate syndrome to patients who undergo donor stem cell transplants because of the increased potential for cancer relapse and death,” the agency said. A prolonged QT interval can lead to dangerous irregular heart rhythms that can sometimes cause sudden cardiac death.
Adverse event reports to the FDA associating azithromycin with irregular heartbeats prompted the study. “As compared with amoxicillin, there were 47 additional cardiovascular deaths per 1 million courses of azithromycin therapy,” the researchers wrote.
With existing or a history of QT interval prolongation With low blood levels of potassium or magnesium With a slower than normal heart rate Who take certain drugs to treat arrhythmias The FDA issued a public statement in March 2013 that detailed the study and warned the medication may have previously unknown side effects relating to risk of developing abnormal heart rhythms that may be fatal.
A study sponsored by the Danish Medical Research Council found no evidence of increased risk of death for young and middle-aged adults without heart problems who took Zithromax compared with those who took a different antibiotic such as penicillin. Researchers concluded that any increased risk of cardiovascular death associated with azithromycin is restricted to high-risk patients with a history of heart disease or problems.
The drug’s label also includes a warning about a potentially fatal condition called tor sades DE points (TDP). Antibiotics alter the normal gut flora, or the good and bad bacteria that live in the digestive tract and colon.
Azithromycin and other Caroline antibiotics are considered to have a moderate risk of causing or contributing to C. difficile infections. Medical professionals have suggested substituting tetracycline for accolades when treating some conditions in older patients who are at greater risk of C. difficile infection.
The National Institutes of Health says azithromycin’s popularity has made it “one of the more common causes of drug-induced liver injury.” A 2014 study in the journal Clinical Gastroenterology and Hepatology found azithromycin-induced liver injury can happen within one to three weeks after a person starts taking the drug.
“Although most patients recover fully, severe cutaneous (skin-related) reactions, chronic injury, and serious complications leading to death or liver transplantation can occur,” the authors wrote.